Michigan, 2007

Flash Flooding in Michigan, August 7, 2007

August 7, 2007 · NWS IWX · 2 events in 2 counties and zones

A combination of deep moisture and slow movement of storms resulted in flash flooding in some parts of extreme southwestern Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A combination of deep moisture and slow movement of storms resulted in flash flooding in some parts of extreme southwestern Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 7, 6:45 AM EST, 24 minutes earlier.

Area forecast discussion, Aug 7, 6:45 AM EST, 24 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE NORTHERN INDIANA
745 AM EDT TUE AUG 7 2007

.AVIATION...
ACTIVE FIRST 6HRS OF TAFS AS TSRA MOVING THROUGH SBN THIS MORNING
WITH -SHRA DEVELOPMENT ON THE SOUTHERN FRINGE.  1130Z RADAR TRENDS
SHOWING HEAVIEST TSRA WITH MVFR CONDITIONS MOVING EWRD AWAY FROM SBN
TERMINAL.  EXPECT -SHRA TO FOLLOW AS MAIN PRECIP FIELD MOVES EWRD
ACROSS IN/MI BORDER.  EXPECT MOST OF THE PRECIP WILL BE TOO FAR N TO
REACH FWA...HOWEVER CANNOT RULE OUT -SHRA AS PRECIP CONTINUES TO
DEVELOP S OF BEST CONVECTIVE ACTIVITY.  ALSO MVFR BR HAS FORMED AT
FWA THIS MORNING WHICH SHOULD CONTINUE THROUGH THE MORNING HOURS.
PRECIP CHANCES FOR THIS AFTERNOON STILL IN QUESTION SO HAVE LEFT OUT
OF TAFS FOR NOW.

&&

.UPDATE...

1030Z RADAR TRENDS SHOWING TSRA SLIDING E/SE ACROSS LK MI ALONG
IN/MI BORDER.  WITH HEAVIER CONVECTIVE AREA PROPAGATING SE ALONG
WITH SHRA DEVELOPMENT TO THE S OF MAIN PRECIP FIELD...HAVE PUSHED
CATEGORICAL POPS FARTHER S THIS MORNING. ALSO UPPED QPF A BIT.

&&

.SHORT TERM...
TODAY AND TONIGHT...A HOT AND VERY HUMID AIRMASS EXTENDED ACROSS
NORTHERN INDIANA AND NORTHWEST OHIO EARLY TUESDAY MORNING. EARLY
MORNING HEAT INDEX VALUES WERE ALREADY IN THE MID TO UPPER 80S OVER
NE IL INCLUDING 88F AT IKK. CONVECTION WAS FIRING FURTHER NORTH
CLOSE TO THE WI/IL BORDER NORTH OF THE CAP. SATELLITE INDICATIONS
WERE THAT CLOUD TOP TEMPERATURES AND PERSISTENCE WERE SUFFICIENT TO
MEET THE TRUE DEFINITION OF A MESO CONVECTIVE COMPLEX. THIS MCC
SHOULD MOVE EAST INTO LOWER MICHIGAN...BUT MAY DIP SOUTH INTO
INDIANA THIS MORNING AS ENVIRONMENTAL LOW LEVEL WINDS CONTINUE TO
INCREASE AND BACK. BELIEVE RAINFALL RATES COULD REACH 5 TO 6 INCHES
AN HOUR...OR AN INCH OF RAIN IN 10 TO 12 MINUTES. RFD REPORTED 2.75
INCHES OF RAIN IN AN HOUR AND A COOP OBSERVER REPORTED 4.83 INCHES.
THE AIRMASS FURTHER EAST OVER SW LOWER MICHIGAN HAS BEEN WORKED OVER
BY PREVIOUS CONVECTION...SO RAINFALL RATES SHOULD NOT BE AS EXTREME.
HAVE PLACED THE HIGHEST STORMS CHANCES OVER LOWER MICHIGAN THIS
MORNING...WITH LOWER CHANCES FURTHER SOUTH OVER INDIANA. HAVE ALSO
MENTIONED THE CHANCE FOR HEAVY RAINFALL. EVEN WITH THE HEAVY
RAINFALL RECENTLY...THE GROUND HAS BEEN ABLE TO ABSORB MOST
RAINFALL. EXPECT THIS CONVECTIVE COMPLEX TO EVENTUALLY PUT OUT AN
OUTFLOW BOUNDARY EAST/WEST OVER NORTHERN INDIANA AND NORTHWEST OHIO.
AFTERNOON HEATING WILL CAUSE THE AIRMASS OVER NORTHERN INDIANA AND
NW OH TO BECOME EXTREMELY UNSTABLE...WITH CAPE VALUES TOPPING 3000
J/KG. A MODIFIED NAM/WRF SOUNDING INDICATED FORECAST CAPES OF 3600
J/KG. THE OUTFLOW BOUNDARY SHOULD BECOME A FOCUS FOR STORMS DURING
THE AFTERNOON WITH SEVERE STORMS POSSIBLE. PRECIPITABLE WATER VALUES
WERE EXTREMELY HIGH...WITH BUFKIT NAM/WRF TOPPING AN AMAZING 2.6
INCHES. THIS SITUATION WILL NEED TO BE MONITORED CLOSELY BY THE
SUBSEQUENT SHIFT FOR BOTH HEAVY RAINFALL AND SEVERE STORMS. ALTHOUGH
THE FREEZING LEVEL IS OVER 15000 FEET...VERY STRONG AND PERSISTENT
UPDRAFTS STILL MAY BE ABLE TO PRODUCE LARGE HAIL.

HAVE ALSO ISSUED AN HEAT ADVISORY FOR ALL OF NORTHERN INDIANA AND NW
OHIO. DEW POINTS HAVE BEEN POOLING SOUTH OF THE BOUNDARY...AND
COMBINED WITH TEMPERATURES IN THE LOWER 90S...HEAT INDICES WILL BE
ABLE TO MEET OR EXCEED 100 DEGREES FOR SEVERAL HOURS. DAYTIME
CONVECTION MAY BRING SOME RELIEF FROM THE HEAT AND HUMIDITY.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY. FOCUS PRIMARILY ON DY2-3 THIS
FORECAST CYCLE. LEANED HIGHLY ON NAM THROUGH F60 AND GFS REJECTED
WITH FEEDBACK ISSUES AND POOR MOS HANDLING OF TEMPS AS TOO WARM IN
THIS EXTREMELY MOIST ENVIRONMENT. FIRST MIDLEVL WAVE CURRENTLY ACRS
IA TO PROGRESS THROUGH SOUTHERN PERIPHERY OF WESTERLIES TO ERN
GRTLKS LATER TONIGHT. IN WAKE OF THIS WAVE AND ANTICIPATE ML
RIDGING...IN ADVANCE OF NEXT WAVE OVER FOUR CORNERS...TO PROVIDE
TEMPORARY SQUELCH TO CONVECTION AND INITIAL THOUGHTS ANTICIPATE A
DRY YET HUMID WED. FURTHER CONFIDENCE TO REMOVE POPS FOUND IN PREV
DAYSHIFT DISCN. CHC TSRA WITH ANOTHER SUBSTANTIAL WAVE APPROACHING
SRN GRTLKS WED NIGHT THOUGH BEST LLJ AND THETA-E RIDGING STILL TO
OUR WEST. BEST CHC FOR TSRA ON THU AS WAVE FLATTENS THROUGH NRN EDGE
OF PERSISTENT DEEP GULF COAST RIDGE AND CWA ENTERS BETTER HODO
PROFILE WITH 0-6 KM BULK LAYER SHEAR ROUGHLY 30 KTS AND SHOULD
CONVECTION TIMING HOLD FOR BETTER DIURNAL DESTABILIZATION FOR
SBCAPES TO 3000-4000 J/KG SUGGESTIVE OF SEVERE RISK WITH WIND
PRIMARY/HAIL SECONDARY THREATS POSSIBLE...THOUGH FOR NOW WITH LACK
OF CERTAINTY WRT MESOSCALE PATTERN...HAVE JUST TRENDED POPS HIR.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TODAY TO 8 PM EDT /7 PM
     CDT/ THIS EVENING FOR INZ003>009-012>018-020-022>027-
     032>034.

MI...NONE.
OH...HEAT ADVISORY FROM NOON TODAY TO 8 PM EDT THIS EVENING FOR
     OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SHORT TERM...SKIPPER
LONG TERM....MURPHY
AVIATION/UPDATE...LAMMERS
Hazardous weather outlook, Aug 7, 4:41 AM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 AM EDT TUE AUG 7 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-080945-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
541 AM EDT TUE AUG 7 2007 /441 AM CDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE HOT AND HUMID TODAY WITH AFTERNOON HEAT INDICES FROM
100 TO 105 SOUTH OF THE MICHIGAN LINE.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS THE AREA TODAY AND
TONIGHT. LOCALLY HEAVY RAINFALL WILL ACCOMPANY THE STORMS. THERE
IS A SLIGHT CHANCE THAT SOME STORMS THIS AFTERNOON WILL PRODUCE
DAMAGING WINDS OR LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HOT AND HUMID WEATHER IS EXPECTED TO CONTINUE WEDNESDAY AND THURSDAY
WITH AFTERNOON HEAT INDICES REACHING AROUND 100 DEGREES OVER MOST
OF THE AREA BOTH DAYS. IN ADDITION...THE NIGHTS WILL BE WARM AND
MUGGY. THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT
THROUGH THURSDAY NIGHT. THERE IS A SLIGHT CHANCE THAT THE STORMS
ON THURSDAY COULD BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-080945-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
541 AM EDT TUE AUG 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY. A FEW STORMS MAY ALSO CONTAIN
WIND GUSTS TO 30 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ALSO A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT THROUGH
THURSDAY NIGHT. WIND GUSTS OF 30 TO 40 KNOTS AND HIGH WAVES WILL
BE POSSIBLE IN AND NEAR THUNDERSTORMS.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The Northern Indiana radar (KIWX), 105 km away, was scanning. The volume nearest the first event began at 12:08 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Berrien

When
August 7, 7:09 AM EST to 9:30 AM EST
Where
Berrien County, 0.51 mi W of St Joseph
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.100, -86.490

Several vehicles were stalled on roads throughout county, with water from curb to curb in several areas. Three basements were reported flooded.

Flash Flood, Cass

When
August 7, 7:12 AM EST to 9:30 AM EST
Where
Cass County, 0.86 mi SW of Cassopolis
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.910, -86.010

One foot of water was reported over pokagan highway southwest of Cassopolis.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56093, 56096.